Understanding NSAID-Associated Intestinal Damage
Nonsteroidal anti-inflammatory drugs (NSAIDs) represent an important and effective class of medications, but their use has been associated with a number of adverse effects, most commonly affecting the gastrointestinal tract. Such adverse effects include heartburn, indigestion, abdominal pain, and the development of ulcers in the stomach or small intestine. These ulcers are called peptic ulcers, and potential complications of bleeding or perforation can be life-threatening. While damage to the stomach can be reduced by using proton pump inhibitor (PPI) medications to suppress acid production, NSAID-associated damage to the small intestine is not improved, and may actually be aggravated, by this treatment. While the mechanism of NSAID-associated intestinal damage is not fully understood, several studies have implicated intestinal bacteria as a contributing factor and thus a potential target for prevention and treatment.
A New Study Sheds Light
A recent clinical trial was performed to evaluate the effect of antibiotics in preventing the development of intestinal ulcers secondary to NSAID use. In this study, 60 healthy individuals were given an NSAID plus a PPI with either a delayed-release antibiotic or a placebo. Video capsule endoscopy after two weeks of treatment showed intestinal ulcers in 20% of individuals taking the antibiotic versus 43% of individuals taking the placebo. In addition, large lesions were not seen in any participants taking the antibiotic, but they were observed in nine members of the placebo group.
The results of this study show that antibiotics may affect the development of NSAID-associated ulcers in the small intestine, which suggests that intestinal bacteria may be a contributing factor. Therefore, treatments aimed at normalizing shifts in the intestinal microbiota represent a potential approach to explore for prevention and treatment of NSAID-associated intestinal damage. More research will need to be done to fully understand the implications.
Author Natalie Bransky Assistant to Dr. Treyzon